Musculoskeletal manifestations are well-recognized side effects of treatment with statins. New advances in this field have appeared in recent years. This review focuses on the diagnosis of these conditions and their underlying pathogenesis, in particular immune-mediated necrotizing myopathy. Areas covered: Clinical phenotypes including rhabdomyolysis, myalgia and/or mild hyperCKemia, self-limited toxin statin myopathy, and immune-mediated necrotizing myopathy are herein described. Therapeutic recommendations and a diagnostic algorithm in statin-associated myopathy are also proposed. The etiology and pathogenesis of statin-induced myopathy has mainly focused on the anti-HMGCR antibodies and the responsibility of the immune-mediated necrotizing myopathy is discussed. The fact that patients who have not been exposed to statins may develop statin-associated autoimmune myopathy with anti-HMGCR antibodies is also addressed. The literature search strategy included terms identified by searches of PubMed between 1969 and December 2017. The search terms 'myositis', 'statin-induced autoimmune myopathy', 'immune-mediate necrotizing myopathy', 'statins', 'muscular manifestations', and 'anti-HMGCR antibodies' were used. Expert commentary: Full characterization of the known phenotypes of statin toxicity and the specific role of the anti-HMGCR in those exposed and not exposed (i.e. juvenile forms) to statins and in some types of neoplasms is of paramount relevance.
Keywords: Myositis; anti-HMGCR antibodies; muscular manifestations; statin-induced autoimmune myopathy: immune-mediate necrotizing myopathy; statins.